Ohio, 2023

Tornado in Ohio, September 28, 2023

September 28, 2023 · NWS ILN · 1 event in 1 county or zone

Cold air funnels developed across central Ohio during the afternoon hours. One of these touched down, causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Cold air funnels developed across central Ohio during the afternoon hours. One of these touched down, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 28, 2:17 PM EST, 23 minutes earlier.

Area forecast discussion, Sep 28, 2:17 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
317 PM EDT Thu Sep 28 2023

.SYNOPSIS...
Lingering moisture associated with weak low pressure will allow
scattered showers this evening followed by fog overnight. High
pressure and dry air are forecast to return for the weekend and
much of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
We have an upper low spinning around Lake Erie, while a weak
surface low is centered over SE Indiana. Scattered showers and
isolated thunderstorms continue in lingering moisture and
instability circulating around the low. Coverage of precip may
even expand through early evening as the showers shift toward
eastern locations including Columbus. Showers should dissipate
later this evening as daytime instability wanes.

Later this evening through tonight, as temperatures fall toward
lows around 60, fog is forecast to develop in the calm and
humid weather regime. Have issued a Special Weather Statement to
highlight the potential effects on travel.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Low pressure will exhibit further weakening as high pressure
develops over the Great Lakes. Once fog burns off gradually
Friday morning, skies should become partly cloudy, and
temperatures will rise well into the 70s. For Friday night, dry
weather will persist while temperatures drop to the mid and
upper 50s, with fog likely again by Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Expect some fog to still be lingering Saturday morning. Thereafter,
high pressure at the surface and aloft will lead to an extended
period of warm, dry conditions with little cloud cover. The mid
level ridge will get shunted eastward as a strong long wave trough
moves through the middle of continent by mid week. This will result
in a cold front approaching the area on Thursday. There are typical
timing differences within the guidance suite that far out in time.
So how quickly clouds increase and showers move into the area is a
bit uncertain.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Persistent moisture circulating around low pressure will
continue to affect aviation. MVFR ceilings and showers in the
vicinity will be common this afternoon. For tonight, low level
moisture coupled with light winds will result in FG and BR,
producing flight conditions as low as LIFR. Expect slow
improvement to MVFR on Friday, with VFR possible at CVG near the
end of their 30 hour TAF.

OUTLOOK...MVFR/IFR conditions possible Friday night into
Saturday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, Sep 28, 2:56 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
356 AM EDT Thu Sep 28 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
356 AM EDT Thu Sep 28 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Fog is expected to develop this evening, becoming dense overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dense fog is expected to linger through the mid-morning hours on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 1:00 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
200 PM EDT Thu Sep 28 2023

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-282000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Troy, Piqua,
Tipp City, Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, and Xenia
200 PM EDT Thu Sep 28 2023

...FUNNEL CLOUDS REPORTED IN EAST CENTRAL INDIANA...

There have been several reports of funnel clouds in Fayette County
Indiana early this afternoon.

These funnels are associated with slow-moving showers in the
area. This type of funnel cloud is typically short-lived and very
rarely touches down. The atmospheric conditions these funnels are
occurring in is not supportive of strong, damaging tornadoes.

Conditions will remain favorable for weak funnel clouds in the
Whitewater Valley as well as the Miami Valley and west central
Ohio through the afternoon.

If threatening weather approaches,
move indoors to a place of safety. The National Weather Service
will continue to closely monitor the situation.
Special weather statement, Sep 28, 2:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT Thu Sep 28 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
310 PM EDT Thu Sep 28 2023

...PATCHY DENSE FOG EXPECTED TONIGHT...

Fog is forecast to form under calm and humid conditions tonight,
which may reduce visibilities to a half mile or less. Drivers
encountering these lowered visibilities are urged to use extra
caution in order to safely arrive at their destinations.

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
September 28, 2:40 PM EST to 2:41 PM EST
Where
Madison County, 0.6 mi SE of Amity to 0.63 mi SE of Amity
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Property damage
$1,000
Reported by
Public
Coordinates
40.063, -83.243

A landspout briefly touched down in the backyard of a residence and caused minor damage to an outbuilding and playground equipment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129842.